Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 46, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 20, 2018, 5:43 PM EDT for 4 counties in Ohio. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2018, 5:43 PM EDT (21:43 UTC)
- Expired
- May 20, 2018, 6:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, OH, Montgomery County, OH, Preble County, OH, Warren County, OH
The radar
The Cincinnati radar (KILN), 64 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 5:48 PM EDT | TSTM WND DMG | Camden, OH | A TREE WAS REPOTED DOWNED IN THE CAMDEN AREA. TIME ESTIMATED BY RADAR. |
| May 20, 6:10 PM EDT | TSTM WND DMG | 2 Nnw Jacksonburg, OH | A FEW TREES DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
715
WUUS51 KILN 202143
SVRILN
OHC017-113-135-165-202230-
/O.NEW.KILN.SV.W.0046.180520T2143Z-180520T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
543 PM EDT SUN MAY 20 2018
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Southeastern Preble County in west central Ohio...
Northeastern Butler County in southwestern Ohio...
Northwestern Warren County in southwestern Ohio...
Southwestern Montgomery County in west central Ohio...
* Until 630 PM EDT.
* At 543 PM EDT, a severe thunderstorm was located over Camden,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Middletown, Miamisburg, Springboro, Monroe, Trenton, Franklin,
Eaton, Moraine, Carlisle, South Middletown, West Carrollton,
Camden, West Alexandria, Gratis, Hunter, Germantown, Farmersville,
West Elkton, Jacksonburg and Oklahoma.
This includes I-75 in Ohio between mile markers 30 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3962 8474 3980 8464 3965 8420 3943 8430
TIME...MOT...LOC 2143Z 295DEG 27KT 3967 8462
HAIL...1.00IN
WIND...60MPH
$$
Novak2 follow-up statements
689
WWUS51 KILN 202214
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
614 PM EDT SUN MAY 20 2018
OHC017-113-135-165-202230-
/O.CON.KILN.SV.W.0046.000000T0000Z-180520T2230Z/
Preble OH-Butler OH-Warren OH-Montgomery OH-
614 PM EDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHEASTERN PREBLE...NORTHEASTERN BUTLER...NORTHWESTERN WARREN
AND SOUTHWESTERN MONTGOMERY COUNTIES...
At 614 PM EDT, a severe thunderstorm was located over Carlisle,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Middletown, Miamisburg, Springboro, Monroe, Trenton, Franklin,
Moraine, Carlisle, South Middletown, West Carrollton, Hunter,
Germantown, Farmersville, Jacksonburg and Poast Town Heights.
This includes I-75 in Ohio between mile markers 30 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3954 8456 3973 8443 3965 8420 3943 8430
TIME...MOT...LOC 2214Z 295DEG 27KT 3957 8434
HAIL...1.00IN
WIND...60MPH
$$
Novak868
WWUS51 KILN 202222
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
622 PM EDT SUN MAY 20 2018
OHC113-135-202232-
/O.CAN.KILN.SV.W.0046.000000T0000Z-180520T2230Z/
Preble OH-Montgomery OH-
622 PM EDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PREBLE AND
SOUTHWESTERN MONTGOMERY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3953 8452 3959 8445 3959 8424 3958 8423
3943 8430
TIME...MOT...LOC 2222Z 295DEG 27KT 3954 8427
$$
OHC017-165-202230-
/O.CON.KILN.SV.W.0046.000000T0000Z-180520T2230Z/
Butler OH-Warren OH-
622 PM EDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHEASTERN BUTLER AND NORTHWESTERN WARREN COUNTIES...
At 622 PM EDT, a severe thunderstorm was located over Franklin,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Middletown, Springboro, Monroe, Trenton, Franklin, Carlisle, South
Middletown, Hunter, Jacksonburg and Poast Town Heights.
This includes I-75 in Ohio between mile markers 30 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3953 8452 3959 8445 3959 8424 3958 8423
3943 8430
TIME...MOT...LOC 2222Z 295DEG 27KT 3954 8427
HAIL...1.00IN
WIND...60MPH
$$
NovakWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:14 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 20, 4:14 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 414 PM EDT Sun May 20 2018 .SYNOPSIS... An east-west front extending across the region will lift north on Monday as low pressure moves across the lower Great Lakes. As the low progresses east, a trailing cold front will cross the area late Monday night into Tuesday. High pressure will build in behind this front. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Weak boundary continues to bisect the forecast area. Dew points are pooled along this which also corresponds with the cumulus field. Forcing is quite weak, but there remain indications that some convection could develop late this afternoon and continue into evening. DCAPE has been increasing, so if storms can form, then there will be the potential for strong to damaging wind gusts through the remaining daylight hours. Additional elevated showers and thunderstorms may develop generally along the I-70 corridor in the overnight hours. MOS seems to have a reasonable handle on lows. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... Boundary will lift north on Monday as low pressure moves towards the lower tip of Lake Michigan. Scattered to numerous showers and thunderstorms will occur with this boundary. Some convection will remain possible in the warm sector with better coverage late in the day into the evening along a pre-frontal trough. There is quite a bit of uncertainty in terms of how much instability will occur in the warm sector as well as the timing of the pre-frontal trough. A later arrival of the trough will mean that instability will be starting to wane as stronger- forced storms move in to the area. Any of the more robust storms could result in a damaging wind threat during the afternoon and evening. Showers and some thunderstorms will remain possible through the remainder of the night. Generally went a bit above guidance for temperatures. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Active weather pattern to continue through early next week with ILN/s FA on the periphery of mid/upper level ridging. Mid level shortwave to induce a surface wave that tracks through the area Monday night and Tuesday. This will allow an associated surface front to drop southeast through the Ohio Valley Tuesday. This will offer a continued threat for showers and thunderstorms. Warm temperatures to continue with Tuesdays highs from the upper 70s northwest to the lower 80s southeast. Northwest flow aloft to develop with surface high pressure building into the Great Lakes. A lingering chance for showers/thunderstorms will persisting the southeast early Wednesday, otherwise expect dry weather. Expect highs Wednesday in the upper 70s to lower 80s. The surface high will build southeast with continued dry weather Thursday. Above normal temperatures with highs from near 80 north to the lower/middle 80s south. Southerly low level flow develops on the backside of retreating sfc high pressure Friday with mid level ridging building into the Ohio Valley. Temperatures will warm up with highs in the lower and middle 80s. Mid level flow backs ahead of a developing trof with moisture increasing Friday night. Will mention chance pops for showers and thunderstorms Friday night west and across the entire area Saturday. Warm temperatures to continue with highs Saturday generally in the middle 80s. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... VFR conditions are expected through at least the first half of the TAF period outside of any convection. And at this point, the probability of a storm impacting any of the terminals is too low to include lower conditions in the forecast. But VC has been used where appropriate to indicated when the better chance of precipitation is. After 06Z some mist/fog may develop and reduce visibilities. In addition, stratus is possible near the weak boundary remaining across the area. Conditions will improve to VFR late in the period. OUTLOOK...Thunderstorms possible through Tuesday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...Haines AVIATION...
Hazardous weather outlook, May 20, 4:18 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 418 PM EDT Sun May 20 2018 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-210830- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 418 PM EDT Sun May 20 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Thunderstorms remain possible late this afternoon into early this evening. If storms develop, they could result in strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms Monday afternoon and evening will have the potential to produce strong to damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 20, 4:54 PM EDT, 49 minutes before
Special Weather Statement National Weather Service Wilmington OH 454 PM EDT SUN MAY 20 2018 INZ050-059-OHZ060-202145- Union IN-Wayne IN-Preble OH- 454 PM EDT SUN MAY 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE... NORTHEASTERN UNION COUNTIES IN EAST CENTRAL INDIANA AND CENTRAL PREBLE COUNTIES IN WEST CENTRAL OHIO UNTIL 545 PM EDT... At 454 PM EDT, radar indicated a strong thunderstorm over Richmond, moving southeast at 25 mph. STORM HAZARDS INCLUDE... Winds to 50 mph... Nickel size hail... Locations impacted include... Richmond, Eaton, Camden, New Paris, West Alexandria, Gratis, Spring Grove, Boston, Richmond Municipal Airport, Oklahoma, West Florence, Middleboro, Wheatville, Interstate 70 at US Route 127, Muttonville, Sugar Valley, Lake Lakengren and New Hope. This includes the following Interstates... I-70 in Indiana between mile markers 149 and 156. I-70 in Ohio between mile markers 0 and 11. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3992 8490 3980 8448 3959 8448 3976 8500 TIME...MOT...LOC 2054Z 295DEG 22KT 3981 8487 Novak
Special weather statement, May 20, 5:20 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
520 PM EDT SUN MAY 20 2018
INZ050-202200-
Wayne IN-
520 PM EDT SUN MAY 20 2018
...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY UNTIL 600 PM EDT...
At 520 PM EDT, radar indicated a strong thunderstorm over Hagerstown,
moving southeast at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Locations impacted include...
Richmond, Centerville, Cambridge City, Hagerstown, Fountain City,
Greens Fork, East Germantown, Spring Grove, Economy, Middleboro,
Jacksonburg, Interstate 70 at Exit 145 and Williamsburg.
This includes I-70 in Indiana between mile markers 134 and 153.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3987 8522 3987 8520 3998 8518 4000 8510
3993 8481 3973 8492 3973 8494 3983 8522
TIME...MOT...LOC 2120Z 295DEG 24KT 3992 8516
NovakThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:54 PM EDT | Special Weather Statement | ILN | Preble | 51 min |
| May 20, 5:08 PM EDT | Severe Thunderstorm Warning | ILN | Preble | 37 min |
| May 20, 5:38 PM EDT | Severe Thunderstorm Warning | ILN | Preble | 37 min |
| May 20, 6:29 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Warren | 31 min |
| May 20, 6:57 PM EDT | Severe Thunderstorm Warning | ILN | Brown, Clermont, Clinton, Hamilton, Warren | 33 min |
| May 20, 7:04 PM EDT | Special Weather Statement | ILN | Brown | 41 min |
| May 20, 7:19 PM EDT | Special Weather Statement | ILN | Clermont | 26 min |
| May 20, 7:30 PM EDT | Special Weather Statement | ILN | Clermont | 45 min |
| May 20, 7:41 PM EDT | Special Weather Statement | ILN | Brown | 49 min |
| May 20, 7:49 PM EDT | Severe Thunderstorm Warning | ILN | Brown, Clermont | 26 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.